Antibiotic Associated Colitis Overview
Another name for Antibiotic Associated Colitis is Pseudomembranous Colitis.
What is pseudomembranous colitis?
A person with pseudomembranous colitis has severe inflammation of the colon, caused by treatment with antibiotics. The antibiotics kill the bacteria that normally live in the colon. This leads to an overgrowth of bacteria, called Clostridium difficile, which invade the wall of the colon and cause inflammation. About 1 out of every 15,000 people treated with an antibiotic develop pseudomembranous colitis.
What are the symptoms of pseudomembranous colitis?
Symptoms of pseudomembranous colitis include diarrhea, cramping abdominal pain, blood in the stool, nausea, vomiting, and fever.
How does the doctor treat pseudomembranous colitis?
Treatment for pseudomembranous colitis includes plenty of liquids, a bland diet, and antibiotics.
Continue to Antibiotic Associated Colitis Incidence
- Brar HS, Surawicz CM. Pseudomembranous colitis: an update. Can J Gastroenterol. 2000 Jan;14(1):51-6. 
- Brook I. Pseudomembranous colitis in children. J Gastroenterol Hepatol. 2005 Feb;20(2):182-6. 
- Surawicz CM, McFarland LV. Pseudomembranous colitis: causes and cures. Digestion. 1999 Mar-Apr;60(2):91-100.